AAHS Home  |  Past Meetings
American Association for Hand Surgery

Back to 2020 Abstracts


Increased Risk of Carpal Tunnel Syndrome and Trigger Finger in Women Using Aromatase Inhibitor Medications
Andrew Ardeljan, B.S.1,2, Joseph Palmer, D.O.3, Amalia Ardeljan, M.D.4, Rushabh M Vakharia, M.D.2, Michael O Madden, D.O.5 and Martin W Roche, M.D.2, (1)NSU College of Osteopathic Medicine, Davie, FL, (2)Holy Cross Orthopedic Institute, Ft. Lauderdale, FL, (3)Broward General Medical Center, Ft. Lauderdale, FL, (4)Holy Cross Hospital, Ft. Lauderdale, FL, (5)University of Minnesota, Minneapolis, MN

Abstract

INTRODUCTION: There is some evidence to suggest that aromatase inhibitor (AI) medications may be associated with an increased risk of musculoskeletal conditions of the hand such as carpal tunnel syndrome (CTS) and trigger finger (TF). Most of the current evidence appears to be in the form of case studies, suggesting a need for further investigation. Therefore, the purpose of our study was to determine if use of aromatase inhibitors is associated with an increased risk of CTS or TF. 

METHODS: A Humana patient-population consisting of 8 million lives was retrospectively analyzed from 2007 to 2017 using International Classification of Disease, 9th Revision (ICD-9) and 10th Revision (ICD-10) codes. Patients who used AI medications were queried using drug codes for anastrozole, exemestane, or letrozole. Males were excluded from the study, as most of the literature regarding this subject pertains to females. Patients with CTS were identified using ICD-9 code: 35.40 and ICD-10 code: G56.00. Patients with TF were identified using ICD-9 code: 727.03 and ICD-10 code: M65.30. The query yielded a total of 117,740 patients. Patients who used AI medication served as the study population and were matched to the control group by age, body mass index (BMI), diabetes mellitus, hyperlipidemia, hypertension, and tobacco use, creating two cohorts of 58,870 patients each. Logistic regression was used to calculate odds ratios (OR). A p-value of less than 0.05 was considered significant.

RESULTS: Patients in the study had increased incidence and odds (OR; 1.84; 95%CI: 1.71 – 1.99, p<0.0001) of developing CTS and increased incidence and odds (OR: 3.38; 95%CI: 3.00 – 3.76, p<0.0001) of developing TF within 1 year of using AI medications.

CONCLUSION: Our study demonstrates that females who used AI medication were at increased risk of developing CTS or TF within 1 year of use. This was the first study, to our knowledge, which analyzed these associations with a population of this magnitude. It is important to emphasize that our reported findings should not be interpreted as a means of undermining the therapeutic effectiveness of AI medication, but rather, to help  make hand surgeons aware of these associations and develop prophylactic measures, and provide a nidus for further investigation on the topic.  

 


Back to 2020 Abstracts